MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT2H04
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00906.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the tip of the basilar artery using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance at all from the starting position within its introducer sheath.Therefore, the smart coil was removed.The physician then attempted to advance another smart coil; however, the same issue occurred.The smart coil was therefore removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 129.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock and the pusher assembly was kinked.If the mid-joint become retracted through the friction lock, resistance will likely be experienced while advancing the device.Forcefully advancing the device against this resistance may have contributed to the kink on the pusher assembly.During functional testing, the smart coil was unable to advance within its introducer sheath due to the mid-joint was retracted proximal to the friction lock.After proper re-sheathed the device, the smart coil was able to be advanced through its introducer sheath and a demonstration microcatheter with resistance due to the kink on the pusher assembly.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted into the introducer sheath friction lock and the pusher assembly was kinked.If the mid-joint become retracted into the friction lock, resistance will likely be experienced while advancing the device.Forcefully advancing the device against this resistance may have contributed to the kinks on the pusher assembly.During functional testing, the mid-joint was advanced through the friction lock with resistance.After the mid-joint was advanced through the friction lock, the device was able to advance through its introducer sheath and a demonstration microcatheter with resistance due to the kinks on the pusher assembly.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-00906 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10254401
Report Number3005168196-2020-00905
Device Sequence Number19546457
Product Code HCG
UDI-Device Identifier00814548015750
UDI-Public00814548015750
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/16/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/08/2023
Device Model Number400SMTHXSFT2H04
Device Catalogue Number400SMTHXSFT2H04
Device Lot NumberF86346
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/16/2020
Supplement Date Received by Manufacturer07/09/2020
Initial Report FDA Received Date07/09/2020
Supplement Report FDA Received Date07/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005